Kentucky, 2009Flash Flooding and Hail in Kentucky, May 8 to 9, 2009
May 8 to 9, 2009 · NWS JKL · 50 events in 16 counties and zones
A line of strong to severe thunderstorms moved across eastern Kentucky beginning late in the afternoon of May 8th lasting through the overnight hours. These storms produced large hail, damaging winds, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $127,000
- Crop damage
- None recorded
- Events
- 50
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms moved across eastern Kentucky beginning late in the afternoon of May 8th lasting through the overnight hours. These storms produced large hail, damaging winds, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 2:21 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, May 8, 2:21 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EDT FRI MAY 8 2009
.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED
THE WAVE TRAIN CONTINUES FOR THE SHORT TERM PERIOD. A FAIRLY HEALTHY
MCS IS MOVING TOWARD THE AREA AND WILL BE MOVING ACROSS EASTERN
KENTUCKY THIS MORNING. THE NAM SEEMS TO HAVE THE BEST HANDLE ON THE
SYSTEM AND HAVE PRETTY MUCH USED A BLEND OF THE NAM AND ECMWF TO COME
UP WITH THE FORECAST. THE GFS CONTINUES TO SHOW AN EXTREME AMOUNT OF
QPF FOR TONIGHT. WHEN I LOOKED AT THE GFS TIME HEIGHT FOR
TONIGHT...IT DOES NOT EVEN A COUPLING OF THE SURFACE AND UPPER
SYSTEMS. FURTHERMORE...THEN GFS MOS IS ONLY GOING FOR 60 TO 70
PERCENT POPS FOR TONIGHT. CONSIDERING BOTH THOSE FACTS...I JUST DO
NOT BELIEVE THE MODEL QPF AMOUNTS AND HAVE BLENDED THE
ECMWF...NAM...AND HPC QPF AMOUNTS FOR THE FORECAST. AFTER A GOOD
ROUND OF STORMS THIS MORNING AND THE SECOND ROUND TONIGHT AND
CONSIDERING THE ANTECEDENT SOIL AND STREAM CONDITIONS...THE
POSSIBILITY OF FLASH FLOODS IS A REAL POTENTIAL TONIGHT. FOR TEMPS
WENT A BIT LOWER THAN THE NAM MOS.
WITH ALL OF THE MODEL DIFFERENCES...THE EXACT TRACK OF THE HIGHEST
BAND OF PRECIPITATION IS STILL QUITE A BIT UP IN THE AIR. WE WILL
MOST LIKELY HAVE A BETTER HANDLE ON IT THIS AFTERNOON AND WILL ALSO
KNOW HOW MUCH WILL FALL DURING THE DAY TODAY TO PRIME THE PUMP.
.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/
QUESTIONS IN THE LONG TERM REMAIN FOR HOW FAR SOUTH FRONTAL BOUNDARY
PUSHES AT THE START OF THE PERIOD AS UPPER LEVEL RIDGING BUILDS INTO
THE EASTERN CONUS BY LATE MONDAY. HAVE NOT MADE MANY CHANGES TO
PREVIOUS FORECAST AS HIGHER CHANCE POPS SEEM MORE LIKELY IN SOUTHERN
CWA ON SUNDAY NIGHT BEFORE THE HIGH PRESSURE CAN TAKE HOLD.
SFC HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION ON MONDAY AND
COMBINES WITH UPPER LEVEL RIDGING TO PROVIDE A PERIOD OF GENERALLY
DRY...AND FAIR WEATHER. HIGH PRESSURE WILL ENSURE DRY WEATHER FOR
THE START OF THE UPCOMING WEEK WITH ONLY A DEVELOPING WARM FRONTAL
BOUNDARY TO CONTEND WITH WEDNESDAY. A COLD FRONT APPROACHES THE AREA
AT THE VERY END OF THE PERIOD. PREFERRED THE SLOWER ECMWF
SOLUTION...BUT LEANED CLOSER TO NATIONAL GUIDANCE WHICH PREFERRED
THE FASTER GFS SOLUTION WHICH HAD SUPPORT FROM SEVERAL OTHER
EXTENDED MODELS...INCLUDING ENSEMBLE RUNS. GENERALLY TWEAKED TEMPS
THROUGH THE PERIOD TOWARDS LATEST GUIDANCE WHERE REQUIRED. OF
PARTICULAR INTEREST WAS TUESDAY MORNING. HIGH PRESSURE OVER THE
AREA...ALONG WITH LIGHT WINDS AND MOSTLY CLEAR SKIES WILL LIKELY BE
A CATALYST FOR A VERY CHILLY MORNING. WENT WITH SOME UPPER 30S IN
OUR TYPICALLY COLDER EASTERN VALLEY LOCATIONS.
&&
.AVIATION.../06Z TO 06Z/
THE TAFS ARE A MIXED BAG BECAUSE OF THE PATCHY FOG THIS MORNING. MY
CONFIDENCE IN TRYING TO NAIL THIS DOWN IS PRETTY LOW. EXPECT TO SEE
QUITE A BIT A VARIABILITY IN THE CIGS AND VIS AT TAF STATIONS BEFORE
STARTING TO IMPROVE AFTER 10Z AS THE NEXT WAVE APPROACHES. THE FIRST
WAVE OF SHOWERS WILL BE MOVING THROUGH AFTER 10Z AND THEN ANOTHER
WAVE WILL MOVE THROUGH AFTER 2Z. THIS WILL BE MAINLY MVFR
CONDITIONS...HOWEVER WILL SEE SOME TEMPO IFR VICINITY OF THE HEAVIEST
SHOWERS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JJ
LONG TERM...RAY/SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, May 8, 4:01 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT FRI MAY 8 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
501 AM EDT FRI MAY 8 2009
...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A
SECOND WAVE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
THIS WILL BRING PERIODS OF HEAVY RAIN TO THE AREA. THIS NEW
RAIN WILL BRING THE THREAT OF FLASH FLOODING AS WELL AS RISES ON AREA
RIVERS. SEE THE CURRENT FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING AND RAINFALL OVER
ONE INCH.
JJ
In the hours before
Special weather statement, May 8, 3:30 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT FRI MAY 8 2009
KYZ068-069-079-080-083>088-112>118-080930-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG
430 AM EDT FRI MAY 8 2009
...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...
PATCHY DENSE FOG WILL BE LIFTING BY 5 AM. THE FOG IS MOSTLY NEAR
LARGE BODIES OF WATER AND IN THE DEEPER OR MORE SHELTERED VALLEYS AND
CAN CAUSE A RAPID DECREASE IN VISIBILITY OVER A SHORT DISTANCE.
DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING.
JJ
Special weather statement, May 8, 5:05 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EDT FRI MAY 8 2009
KYZ079-083-084-081030-
PULASKI-WAYNE-MCCREARY-
605 AM EDT FRI MAY 8 2009
...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN PULASKI AND
WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 630 AM EDT FRIDAY
MORNING...
AT 606 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF PARNELL TO CABELL TO 7 MILES
SOUTH OF SUNNYBROOK...MOVING SOUTHEAST AT 45 MPH.
THE STORMS WILL BE NEAR SLICKFORD AROUND 615 AM EDT...NAOMI AROUND
620 AM EDT...GREAT MEADOWS CAMPSITES AROUND 625 AM EDT...GRIFFIN
AROUND 630 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
SCHOETTMER
Special weather statement, May 8, 5:30 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EDT FRI MAY 8 2009
KYZ079-080-083>087-081115-
PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-KNOX-BELL-
630 AM EDT FRI MAY 8 2009
...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN PULASKI AND
SOUTHWESTERN LAUREL AND SOUTHWESTERN KNOX AND WAYNE AND WHITLEY AND
MCCREARY AND SOUTHWESTERN BELL COUNTIES THROUGH 715 AM EDT FRIDAY
MORNING...
AT 630 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NAOMI TO CO-OPERATIVE TO 8 MILES SOUTHEAST OF GREAT
MEADOWS CAMPSITES...MOVING EAST AT 40 MPH.
THE STORMS WILL BE NEAR TRIMBLE AROUND 635 AM EDT...KIDDER AROUND 640
AM EDT...WIBORG AROUND 645 AM EDT...SOMERSET PULASKI AIRPORT AROUND
650 AM EDT...RUTH AROUND 655 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
SCHOETTMER
Event by event
27 flash flood, 9 hail, 7 thunderstorm wind, 4 funnel cloud, 3 heavy rain. Local standard time, as filed.
Heavy Rain, Breathitt
- When
- May 8, 5:30 AM EST to 6:50 AM EST
- Where
- Breathitt County, 2 mi ESE of Talbert
- Reported by
- CoCoRaHS
- Coordinates
- 37.409, -83.436
A weather observer reported that 0.96 inches of rain fell between 6:30 and and 8 am local time. A total rainfall accumulation of 2.16 inches had occurred 430 pm the previous day.
Heavy Rain, Wolfe
- When
- May 8, 7:00 AM EST to 11:59 PM EST
- Where
- Wolfe County, Flat
- Reported by
- NWS Employee
- Coordinates
- 37.670, -83.550
One and eigth tenths of an inch of rain had fallen since 7am EDT.
Thunderstorm Wind, Pulaski
- When
- May 8, 2:51 PM EST to 2:55 PM EST
- Where
- Pulaski County, Nancy
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -84.730
Power lines down in the Nancy and Faubush areas.
Hail, McCreary
- When
- May 8, 3:21 PM EST to 3:25 PM EST
- Where
- McCreary County, Pine Knot
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -84.430
Hail, McCreary
- When
- May 8, 3:24 PM EST to 3:28 PM EST
- Where
- McCreary County, Pine Knot
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -84.430
Half dollar size hail and winds estimated at 60 mph occurred in Pine Knot.
Hail, McCreary
- When
- May 8, 3:28 PM EST to 3:32 PM EST
- Where
- McCreary County, Stearns
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 36.700, -84.470
Hail, McCreary
- When
- May 8, 3:31 PM EST to 3:35 PM EST
- Where
- McCreary County, Pine Knot
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -84.430
Hail, McCreary
- When
- May 8, 3:41 PM EST to 3:45 PM EST
- Where
- McCreary County, Hollyhill
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -84.320
Large hail covered the ground in Hollyhill.
Hail, McCreary
- When
- May 8, 3:41 PM EST to 3:45 PM EST
- Where
- McCreary County, Hollyhill
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -84.320
Large hail fell for over 10 minutes in Hollyhill.
Hail, Knox
- When
- May 8, 3:45 PM EST to 3:49 PM EST
- Where
- Knox County, 1 mi SW of Green Road
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.960, -83.833
A trained spotter reported that quarter size hail fell and broom handle sized limbs were downed near Green Road.
Hail, Laurel
- When
- May 8, 3:46 PM EST to 3:50 PM EST
- Where
- Laurel County, London
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -84.080
Hail, McCreary
- When
- May 8, 3:46 PM EST to 3:50 PM EST
- Where
- McCreary County, Revelo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.680, -84.470
Heavy Rain, Estill
- When
- May 8, 4:00 PM EST to 7:23 PM EST
- Where
- Estill County, 1 mi N of Drip Rock
- Reported by
- Trained Spotter
- Coordinates
- 37.594, -83.980
A spotter reported that 2.06 inches of rain had fallen near Drip Rock over a 3 hour period.
Funnel Cloud, Laurel
- When
- May 8, 4:04 PM EST to 4:08 PM EST
- Where
- Laurel County, Keavy
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -84.170
Dispatch had a public report of a funnel cloud in the Keavy area on Level Green Road.
Funnel Cloud, Laurel
- When
- May 8, 4:46 PM EST to 4:50 PM EST
- Where
- Laurel County, London
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -84.080
State police reported a funnel cloud 2 miles west of mile marker 62 on Interstate 75 in London.
Thunderstorm Wind, Breathitt
- When
- May 8, 4:56 PM EST to 5:00 PM EST
- Where
- Breathitt County, 3 mi N of Vancleve
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.673, -83.430
A tree was blown down along Highway 15 one mile south of the Wolfe county line.
Thunderstorm Wind, Perry
- When
- May 8, 4:56 PM EST to 5:00 PM EST
- Where
- Perry County, Hazard
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.250, -83.200
Thunderstorm wind gusts blew down trees in Hazard.
Thunderstorm Wind, Magoffin
- When
- May 8, 4:56 PM EST to 5:00 PM EST
- Where
- Magoffin County, Salyersville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -83.070
Thunderstorm wind gusts blew down trees on Routes 867 and 1090 near Salyersville.
Funnel Cloud, Leslie
- When
- May 8, 5:01 PM EST to 5:05 PM EST
- Where
- Leslie County, 4 mi N of Hyden
- Reported by
- Law Enforcement
- Coordinates
- 37.228, -83.370
Thunderstorm Wind, Magoffin
- When
- May 8, 5:16 PM EST to 5:20 PM EST
- Where
- Magoffin County, 5 mi E of Salyersville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -82.978
A tree was blown down onto Hwy 1888, blocking both sides of the roadway.
Thunderstorm Wind, Floyd
- When
- May 8, 5:38 PM EST to 5:42 PM EST
- Where
- Floyd County, 3 mi WSW of Prestonsburg
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.653, -82.831
One tree was blown down between mile markers 9 and 10 on KY Hwy 114 or about 0.75 west of KY 114 and KY 404.
Flash Flood, Lee
- When
- May 8, 6:00 PM EST to May 9, 3:00 AM EST
- Where
- Lee County, 3.2 mi NNW of Old Lndg to 3.82 mi ENE of Delvinta
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.671, -83.848
Highway 52 was flooded and had been closed.
Flash Flood, Owsley
- When
- May 8, 6:00 PM EST to May 9, 2:00 AM EST
- Where
- Owsley County, 1.96 mi W of Pebworth to 1.92 mi W of Scoville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.504, -83.765
The rescue of trapped residents in the town of Levi was ongoing.
Flash Flood, Jackson
- When
- May 8, 6:00 PM EST to 9:30 PM EST
- Where
- Jackson County, 1.14 mi WSW of Olin to 0.56 mi S of Greenhill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.344, -83.999
Numerous locations on Hwy 30 have water flowing across them.
Flash Flood, Lee
- When
- May 8, 6:00 PM EST to May 9, 6:15 AM EST
- Where
- Lee County, 1.19 mi W of Mt Olive to 1.22 mi W of Congleton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 37.627, -83.751
Chapman road was impassable. The Tincher Hill Road culvert was washed out and the road closed. Silver Creek Road, KY Hwy 30 east and west of Jackson, Cathedral Domain Road, Spencer Ridge Hill, and Bufalo Zion road were all flooded and impassable. Some of the pavement on Main Street in Beattyville had been washed out.
Flash Flood, Breathitt
- When
- May 8, 6:25 PM EST to 11:53 PM EST
- Where
- Breathitt County, 0.83 mi NW of Vancleve to 1.03 mi S of Vancleve
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.638, -83.441
The north fork of the Kentucky River was about 100 yards out of its banks at the Hwy 15 bridge in Vancleve.
Flash Flood, Lee
- When
- May 8, 6:30 PM EST to May 9, 6:30 AM EST
- Where
- Lee County, 0.21 mi NNW of Banford to 1.66 mi SSW of Ida May
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.533, -83.781
Four feet of water was in houses in the community of Ida May as the result of heavy rainfall.
Flash Flood, Breathitt
- When
- May 8, 6:30 PM EST to 8:40 PM EST
- Where
- Breathitt County, 1.88 mi SSE of Widecreek to 1.41 mi ENE of Vail
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.594, -83.522
Flood water had risen up to the hood of a state police cruiser at the detention center.
Flash Flood, Perry
- When
- May 8, 7:00 PM EST to 9:00 PM EST
- Where
- Perry County, 0.79 mi NNW of Chavies to 0.07 mi NW of Krypton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.361, -83.375
Water was running high in ditches and flowing across the road in three places on Regional Airport Road at the Hazard Airport. Also measure 5 inches of rain in the rain gage since 5 pm yesterday.
Flash Flood, Breathitt
- When
- May 8, 7:25 PM EST to 11:25 PM EST
- Where
- Breathitt County, 0.58 mi N of Sebastians Branch to 1.2 mi E of Crockettsville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.438, -83.482
Six to ten inches of water was flowing across Hwy 1933 at Talbert. Rockslides occurred around the intersection of Hwys 30 and 315.
Funnel Cloud, Letcher
- When
- May 8, 7:26 PM EST to 7:30 PM EST
- Where
- Letcher County, Deane
- Reported by
- Public
- Coordinates
- 37.230, -82.770
The public reported seeing a funnel cloud in Deane.
Flash Flood, Pike
- When
- May 8, 7:48 PM EST to May 9, 2:48 AM EST
- Where
- Pike County, 0.99 mi SSW of Mossy Bottom to 2.15 mi ENE of Pigeon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.517, -82.588
The public reported that streams were flowing over roads and bridges in and around Pikeville.
Flash Flood, Pike
- When
- May 8, 7:55 PM EST to May 9, 1:55 AM EST
- Where
- Pike County, 0.62 mi SW of Mossy Bottom to 1.69 mi NW of Robinson Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.524, -82.588
The public reported that Lykins Creek was flooding.
Flash Flood, Perry
- When
- May 8, 8:00 PM EST to May 9, 2:00 AM EST
- Where
- Perry County, 0.71 mi NNE of Typo to 0.65 mi SE of Browns Fork
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.289, -83.245
The public reported that 6 inches of water was running across the intersection of Hwy 15 and Terminal Hill Road. Two inches of water was flowing through the Wendell Ford Airport terminal.
Flash Flood, Pike
- When
- May 8, 8:30 PM EST to 10:00 PM EST
- Where
- Pike County, 1.53 mi WNW of Broad Bottom to 3 mi SW of Owsley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.541, -82.624
Water was flowing over the road at 350 Lykins Creek.
Flash Flood, Breathitt
- When
- May 8, 8:30 PM EST to May 9, 1:00 AM EST
- Where
- Breathitt County, 1.3 mi SSW of Chenowee to 1.21 mi SE of Guerrant
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.534, -83.492
Flashing flooding ongoing along Highway 30 from the detention center to the intersection of Highways 30 and 397. The flood waters at Highway 397 were beginning to recede. The Highway Dept reported that 2.25 inches of rain had fallen at their garage just outside of Jackson.
Flash Flood, Floyd
- When
- May 8, 8:35 PM EST to May 9, 4:36 AM EST
- Where
- Floyd County, 0.55 mi WNW of West Garrett to 0.97 mi S of Dema
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.484, -82.859
Streams were flowing over roads and bridges.
Flash Flood, Floyd
- When
- May 8, 8:35 PM EST to May 9, 2:38 AM EST
- Where
- Floyd County, 0.82 mi S of Dotson to 0.87 mi NE of Goodloe
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.638, -82.870
Rock and mud slides have been reported along Kentucky Route 404 in the David and Blue River areas along the left fork of Middle Creek.
Flash Flood, Floyd
- When
- May 8, 8:40 PM EST to May 9, 6:00 AM EST
- Where
- Floyd County, 0.56 mi NE of Bosco to 0.47 mi SE of Bosco
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.505, -82.842
Route 777 was closed at Stonecold Creek. Route 7 closed at Hueysville. Over 2 inches of rain had fallen since 8 pm EDT.
Thunderstorm Wind, Pike
- When
- May 8, 9:15 PM EST to 9:19 PM EST
- Where
- Pike County, 3 mi NE of Coal Run
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.551, -82.531
Power lines were downed along Cowpen Road just above Right Fork.
Flash Flood, Floyd
- When
- May 8, 9:36 PM EST to May 9, 6:00 AM EST
- Where
- Floyd County, 0.78 mi W of Manton to 0.78 mi E of Eastern
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.551, -82.814
Streams were flowing into buildings.
Flash Flood, Breathitt
- When
- May 8, 9:43 PM EST to May 9, 5:43 AM EST
- Where
- Breathitt County, 0.96 mi WSW of War Creek to 1.1 mi S of Yeadon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.593, -83.495
The road was closed at the intersection of Hwys 30 and 52 due to flooding.
Flash Flood, Perry
- When
- May 8, 10:30 PM EST to 10:45 PM EST
- Where
- Perry County, 0.56 mi ESE of Dunraven to 0.48 mi SSW of Browns Fork
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 37.298, -83.290
A car was swept away in Hazard.
Flash Flood, Floyd
- When
- May 8, 10:45 PM EST to May 9, 6:00 AM EST
- Where
- Floyd County, 0.98 mi N of Bonanza to 8.29 mi SSW of Manton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.714, -82.870
Streams were flowing over roads and bridges in and around Prestonsburg.
Flash Flood, Floyd
- When
- May 8, 11:00 PM EST to May 9, 12:30 AM EST
- Where
- Floyd County, 0.87 mi SW of Dana to 0.75 mi NNE of Blue Moon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.540, -82.710
A mobile home was washed away in the Martin area due to flood waters. A family of six was waiting to be rescued on high ground but was able to evacuate from their mobile home.
Flash Flood, Floyd
- When
- May 8, 11:30 PM EST to May 9, 1:30 AM EST
- Where
- Floyd County, 0.69 mi SSW of Dotson to 0.99 mi NW of Goodloe
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.640, -82.873
Power poles and lines were reported down due to loose earth. One home caught fire after a live power line fell on it in Buckeye Branch. Flood waters were preventing rescuers from reaching the residence.
Flash Flood, Floyd
- When
- May 8, 11:35 PM EST to May 9, 2:00 AM EST
- Where
- Floyd County, 0.84 mi SE of Honaker to 1.36 mi ESE of Grethel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -82.671
Ambulances were trapped along KY 979 due to flooding in numerous places along Mud Creek and were unable to evacuate patients. Medivac was not possible due to rain and low ceilings.
Flash Flood, Floyd
- When
- May 9, 12:30 AM EST to 3:30 AM EST
- Where
- Floyd County, 1.25 mi S of Dock to 1.38 mi NE of Manton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.612, -82.803
Numerous roads were under water due to the flooding in much of Floyd county.
Flash Flood, Breathitt
- When
- May 9, 1:00 AM EST to 6:00 AM EST
- Where
- Breathitt County, 0.52 mi ESE of Chenowee to 0.9 mi SE of Oakdale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.547, -83.471
Water was entering mobile homes along Hwy 30 from Cane Creek.
Flash Flood, Breathitt
- When
- May 9, 3:00 AM EST to 5:58 AM EST
- Where
- Breathitt County, 1.59 mi ENE of Curt to 1.39 mi ENE of Copland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.509, -83.393
A mobile home was completely surrounded by water. One quarter mile of road was under water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Tornadoes and Damaging Winds in Virginia, May 8, 2009EF2 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176096, 176077, 176022, 176023, 176026, 176097, 176027, 176030, 176031, 176057, 176055, 176056, 176045, 176032, 176033, 176034, 176041, 176042, 176043, 176044, 176099, 176061, 176067, 176068, 176082, 176076, 176048, 176064, 176100, 176062, 176049, 176059, 176060, 176058, 176069, 176072, 176063, 176078, 176065, 176070, and more.